How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17510
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I have a 12 year old girl who is a terrible eater, doc did

Customer Question

I have a 12 year old girl who is a terrible eater, doc did blood work and says she's low in iron, prescribed 300 mg ferrous glauconate and 500 mg vitamin c to be taken together at bedtime on empty stomach , said it could make her nauseous etc. My first question is do I give her 500 mg vitamin c every day continuously with the iron?? Second is if she can't tolerate the iron, how soon will I notice the side effects like vomitting etc.?
Submitted: 28 days ago.
Category: Medical
Expert:  Dr. D. Love replied 28 days ago.

Hello from JustAnswer. This is Dr. Love and I will be assisting you today.

Yes, the vitamin C should be taken daily along with the iron. This level of vitamin C is used to help increase the absorption of the iron. This is well above the level that would be needed to maintain good levels of vitamin C, so could easily be taken less often than daily from the perspective of the vitamin C. But to help increase the absorption of the iron, it would work better to take it daily with the iron.

This dose of vitamin C is also well below the recommended upper limit for a 12 year old of 1200 mg per day.

If she gets upper GI side effects from the iron, it will typically be apparent very quickly, within an hour or two. It is the local irritation of the GI tract that causes the nausea or vomiting. The lower GI side effects, such as constipation make take longer to be apparent, and may not be apparent for several days.

If I can provide any clarification, please let me know.